Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

A continuity theorem for Fuchsian groups


Author: C. K. Wong
Journal: Trans. Amer. Math. Soc. 166 (1972), 225-239
MSC: Primary 30A58
MathSciNet review: 0301192
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: On a given Riemann surface, fix a discrete (finite or infinite) sequence of points $ \{ {P_k}\} ,k = 1,2,3, \ldots ,$ and associate to each $ {P_k}$ an ``integer'' $ {\nu _k}$ (which may be $ 1,2,3, \ldots ,{\text{or}}\;\infty )$. This sequence of points and ``integers'' is called a ``signature'' on the Riemann surface. With only a few exceptions, a Riemann surface with signature can always be represented by a Fuchsian group. We investigate here the dependence of the group on the number $ {\nu _k}$. More precisely, keeping the points $ {P_k}$ fixed, we vary the numbers $ {\nu _k}$ in such a way that the signature tends to a limit signature. We shall prove that the corresponding representing Fuchsian group converges to the Fuchsian group which corresponds to the limit signature.


References [Enhancements On Off] (What's this?)

  • [1] Lars V. Ahlfors and Leo Sario, Riemann surfaces, Princeton Mathematical Series, No. 26, Princeton University Press, Princeton, N.J., 1960. MR 0114911 (22 #5729)
  • [2] L. Bers, Pseudoanalytic functions, Notes, New York University, New York, 1949.
  • [3] Lipman Bers, Fritz John, and Martin Schechter, Partial differential equations, American Mathematical Society, Providence, R.I., 1979. With supplements by Lars Gȧrding and A. N. Milgram; With a preface by A. S. Householder; Reprint of the 1964 original; Lectures in Applied Mathematics, 3A. MR 598466 (82c:35001)
  • [4] L. Bers, Riemann surfaces, Notes, New York University, New York, 1958.
  • [5] Lipman Bers, Uniformization by Beltrami equations, Comm. Pure Appl. Math. 14 (1961), 215–228. MR 0132175 (24 #A2022)
  • [6] R. Courant and D. Hilbert, Methods of mathematical physics. II: Partial differential equations, Interscience, New York, 1962. MR 25 #4216.
  • [7] L. Ford, Automorphic functions, 2nd ed., Chelsea, New York, 1951.
  • [8] Maurice Heins, On Fuchsoid groups that contain parabolic transformations, Contributions to function theory (Internat. Colloq. Function Theory, Bombay, 1960), Tata Institute of Fundamental Research, Bombay, 1960, pp. 203–210. MR 0151613 (27 #1597)
  • [9] O. Kellogg, Foundations of potential theory, Ungar, New York, 1929.
  • [10] P. Koebe, Ueber die Uniformisierung beliebiger analytischer Kurven, Gött. Nachr. (1907), 191-210.
  • [11] Joseph Lehner, Discontinuous groups and automorphic functions, Mathematical Surveys, No. VIII, American Mathematical Society, Providence, R.I., 1964. MR 0164033 (29 #1332)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A58

Retrieve articles in all journals with MSC: 30A58


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1972-0301192-2
PII: S 0002-9947(1972)0301192-2
Keywords: Riemann surfaces with signature, the limit circle theorem of Koebe, Fuchsian groups, Poincaré metrics
Article copyright: © Copyright 1972 American Mathematical Society